zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Max-min problems on the ranks and inertias of the matrix expressions A-BXC±(BXC) * with applications. (English) Zbl 1223.90077
In this paper, a simultaneous decomposition for a matrix triplet (A,B,C * ) is introduced, where A=±A * and (·) * denotes the conjugate transpose of a matrix. Some conjectures on the maximal and minimal values of the ranks of the matrix expressions A-BXC±(BXC) * with respect to a variable matrix X are solved. Some explicit formulas for the maximal and minimal values of the inertia of the matrix expression A-BXC-(BXC) * with respect to X are given. As applications, the extremal ranks and inertias of the matrix expression D-CXC * subject to Hermitian solutions of a consistent matrix equation AXA * =B, as well as the extremal ranks and inertias of the Hermitian Schur complement D-B * A B with respect to a Hermitian generalized inverse A of A are derived.
90C47Minimax problems
15A09Matrix inversion, generalized inverses
[1]Ben-Israel, A., Greville, T.N.E.: Generalized Inverses: Theory and Applications, 2nd edn. Springer, New York (2003)
[2]Bernstein, D.S.: Matrix Mathematics: Theory, Facts and Formulas, 2nd edn. Princeton University Press, Princeton (2009)
[3]Hogben, L.: Handbook of Linear Algebra. Chapman & Hall/CRC, New York (2007)
[4]Barrett, W., Hall, H.T., Loewy, R.: The inverse inertia problem for graphs: cut vertices, trees, and a counterexample. Linear Algebra Appl. 431, 1147–1191 (2009) · Zbl 1175.05032 · doi:10.1016/j.laa.2009.04.007
[5]Tian, Y., Liu, Y.: Extremal ranks of some symmetric matrix expressions with applications. SIAM J. Matrix Anal. Appl. 28, 890–905 (2006) · Zbl 1123.15001 · doi:10.1137/S0895479802415545
[6]Liu, Y., Tian, Y.: More on extremal ranks of the matrix expressions AX±X B with statistical applications. Numer. Linear Algebra Appl. 15, 307–325 (2008) · Zbl 1212.15029 · doi:10.1002/nla.553
[7]Liu, Y., Tian, Y.: Extremal ranks of submatrices in an Hermitian solution to the matrix equation AXA B with applications. J. Appl. Math. Comput. 32, 289–301 (2010) · Zbl 1194.15014 · doi:10.1007/s12190-009-0251-8
[8]Liu, Y., Tian, Y.: A simultaneous decomposition of a matrix triplet with applications. Numer. Linear Algebra Appl. doi: 10.1002/nla.701
[9]Liu, Y., Tian, Y., Takane, Y.: Ranks of Hermitian and skew-Hermitian solutions to the matrix equation AXA B. Linear Algebra Appl. 431, 2359–2372 (2009) · Zbl 1180.15018 · doi:10.1016/j.laa.2009.03.011
[10]Tian, Y.: Completing block matrices with maximal and minimal ranks. Linear Algebra Appl. 321, 327–345 (2000) · Zbl 0984.15013 · doi:10.1016/S0024-3795(00)00224-X
[11]Tian, Y.: Rank equalities related to outer inverses of matrices and applications. Linear Multilinear Algebra 49, 269–288 (2002) · Zbl 0992.15004 · doi:10.1080/03081080108818701
[12]Tian, Y.: The minimum rank of a 3×3 partial block matrix. Linear Multilinear Algebra 50, 125–131 (2002) · Zbl 1006.15004 · doi:10.1080/03081080290019531
[13]Tian, Y.: Upper and lower bounds for ranks of matrix expressions using generalized inverses. Linear Algebra Appl. 355, 187–214 (2002) · Zbl 1016.15003 · doi:10.1016/S0024-3795(02)00345-2
[14]Tian, Y.: The maximal and minimal ranks of some expressions of generalized inverses of matrices. Southeast Asian Bull. Math. 25, 745–755 (2002) · Zbl 1007.15005 · doi:10.1007/s100120200015
[15]Tian, Y.: Ranks of solutions of the matrix equation AXB=C. Linear Multilinear Algebra 51, 111–125 (2003) · Zbl 1040.15003 · doi:10.1080/0308108031000114631
[16]Tian, Y.: More on maximal and minimal ranks of Schur complements with applications. Appl. Math. Comput. 152, 175–192 (2004) · Zbl 1077.15005 · doi:10.1016/S0096-3003(03)00585-X
[17]Tian, Y.: Rank equalities for block matrices and their Moore–Penrose inverses. Houston J. Math. 30, 483–510 (2004)
[18]Tian, Y.: Equalities and inequalities for inertias of Hermitian matrices with applications. Linear Algebra Appl. 433, 263–296 (2010) · Zbl 1205.15033 · doi:10.1016/j.laa.2010.02.018
[19]Tian, Y.: Rank and inertia of submatrices of the Moore–Penrose inverse of a Hermitian matrix. Electron. J. Linear Algebra 20, 226–240 (2010)
[20]Tian, Y.: Extremal ranks of a quadratic matrix expression with applications. Linear Multilinear Algebra (2010, in press)
[21]Tian, Y.: Completing a block Hermitian matrix with maximal and minimal ranks and inertias. Electron. Linear Algebra Appl. 21, 124–141 (2010)
[22]Tian, Y., Cheng, S.: The maximal and minimal ranks of AXC with applications. New York J. Math. 9, 345–362 (2003)
[23]Tian, Y., Styan, G.P.H.: Rank equalities for idempotent and involutory matrices. Linear Algebra Appl. 335, 101–117 (2001) · Zbl 0988.15002 · doi:10.1016/S0024-3795(01)00297-X
[24]Tian, Y., Styan, G.P.H.: Rank equalities for idempotent matrices with applications. J. Comput. Appl. Math. 191, 77–97 (2006) · Zbl 1095.15002 · doi:10.1016/j.cam.2005.04.023
[25]Tian, Y., Takane, Y.: The inverse of any two-by-two nonsingular partitioned matrix and three matrix inverse completion problems. Comput. Math. Appl. 57, 1294–1304 (2009) · Zbl 1186.15005 · doi:10.1016/j.camwa.2009.01.025
[26]Paige, C.C., Saunders, M.A.: Towards a generalized singular value decomposition. SIAM J. Numer. Anal. 18, 398–405 (1981) · Zbl 0471.65018 · doi:10.1137/0718026
[27]Marsaglia, G., Styan, G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974) · doi:10.1080/03081087408817070
[28]Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1985)
[29]Mirsky, L.: An Introduction to Linear Algebra. Dover, New York (1990). Second Corrected Reprint Edition
[30]Haynsworth, E.V.: Determination of the inertia of a partitioned Hermitian matrix. Linear Algebra Appl. 1, 73–81 (1968) · Zbl 0155.06304 · doi:10.1016/0024-3795(68)90050-5
[31]Haynsworth, E.V., Ostrowski, A.M.: On the inertia of some classes of partitioned matrices. Linear Algebra Appl. 1, 299–316 (1968) · Zbl 0186.33704 · doi:10.1016/0024-3795(68)90009-8
[32]Fujioka, H., Hara, S.: State covariance assignment problem with measurement noise a unified approach based on a symmetric matrix equation. Linear Algebra Appl. 203/204, 579–605 (1994) · Zbl 0802.93044 · doi:10.1016/0024-3795(94)90215-1
[33]Yasuda, K., Skelton, R.E.: Assigning controllability, and observability Gramians in feedback control. J. Guid. Control Dyn. 14, 878–885 (1990) · Zbl 0741.93007 · doi:10.2514/3.20727
[34]Gahinet, P., Apkarian, P.: A linear matrix inequality approach to H control. Internat. J. Robust Nonlinear Control 4, 421–448 (1994) · Zbl 0808.93024 · doi:10.1002/rnc.4590040403
[35]Iwasaki, T., Skelton, R.E.: All controllers for the general control problem: LMI existence conditions and state space formulas. Automatica 30, 1307–1317 (1994) · Zbl 0806.93017 · doi:10.1016/0005-1098(94)90110-4
[36]Scherer, C.W.: A complete algebraic solvability test for the nonstrict Lyapunov inequality. Syst. Control Lett. 25, 327–335 (1995) · Zbl 0877.93044 · doi:10.1016/0167-6911(94)00091-9
[37]Skelton, R.E., Iwasaki, T., Grigoriadis, K.M.: A Unified Algebraic Approach to Linear Control Design. Taylor & Francis, London (1998)
[38]Groß, J.: A note on the general Hermitian solution to AXA B. Bull. Malays. Math. Soc. (2nd Ser.) 21, 57–62 (1998)
[39]Cain, B.E.: The inertia of a Hermitian matrix having prescribed diagonal blocks. Linear Algebra Appl. 37, 173–180 (1981) · Zbl 0462.15009 · doi:10.1016/0024-3795(81)90176-2
[40]Cain, B.E., de Sá, E.M.: The inertia of a Hermitian matrix having prescribed complementary principal submatrices. Linear Algebra Appl. 37, 161–171 (1981) · Zbl 0456.15011 · doi:10.1016/0024-3795(81)90175-0
[41]Cain, B.E., de Sá, E.M.: The inertia of Hermitian matrices with a prescribed 2×2 block decomposition. Linear Multilinear Algebra 31, 119–130 (1992) · Zbl 0756.15024 · doi:10.1080/03081089208818128
[42]Cohen, N., Dancis, J.: Inertias of block band matrix completions. SIAM J. Matrix Anal. Appl. 19, 583–612 (1998) · Zbl 0974.15009 · doi:10.1137/S0895479895296471
[43]Cohen, N., Johnson, C.R., Rodman, L., Woerdeman, H.J.: Rank completions of partial matrices. Oper. Theory Adv. Appl. 40, 165–185 (1989)
[44]Constantinescu, T., Gheondea, A.: The negative signature of some Hermitian matrices. Linear Algebra Appl. 178, 17–42 (1993) · Zbl 0812.15016 · doi:10.1016/0024-3795(93)90336-M
[45]Da Fonseca, C.M.: The inertia of certain Hermitian block matrices. Linear Algebra Appl. 274, 193–210 (1998) · Zbl 0929.15019 · doi:10.1016/S0024-3795(97)00338-8
[46]Dancis, J.: The possible inertias for a Hermitian matrix and its principle submatrices. Linear Algebra Appl. 85, 121–151 (1987) · Zbl 0614.15011 · doi:10.1016/0024-3795(87)90212-6
[47]Dancis, J.: Poincaré’s inequalities and Hermitian completions of certain partial matrices. Linear Algebra Appl. 167, 219–225 (1992) · doi:10.1016/0024-3795(92)90351-A
[48]Geelen, J.F.: Maximum rank matrix completion. Linear Algebra Appl. 288, 211–217 (1999) · Zbl 0933.15026 · doi:10.1016/S0024-3795(98)10210-0
[49]Gheondea, A.: One-step completions of Hermitian partial matrices with minimal negative signature. Linear Algebra Appl. 173, 99–114 (1992) · Zbl 0754.15022 · doi:10.1016/0024-3795(92)90424-9
[50]Gohberg, I., Kaashoek, M.A., van Schagen, F.: Partially Specified Matrices and Operators: Classification, Completion, Applications. Operator Theory Adv. Appl., vol. 79. Birkhauser, Boston (1995)
[51]Grone, J., Johnson, C.R., de Sá, E.M., Wolkowitz, H.: Positive definite completions of partial Hermitian matrices. Linear Algebra Appl. 58, 109–124 (1984) · Zbl 0547.15011 · doi:10.1016/0024-3795(84)90207-6
[52]Maddocks, J.H.: Restricted quadratic forms, inertia theorems and the Schur complement. Linear Algebra Appl. 108, 1–36 (1988) · Zbl 0653.15020 · doi:10.1016/0024-3795(88)90177-2
[53]Takahashi, K.: Invertible completions of operator matrices. Integral Equ. Oper. Theory 21, 355–361 (1995) · Zbl 0824.47002 · doi:10.1007/BF01299969
[54]Woerdeman, H.J.: Minimal rank completions for block matrices. Linear Algebra Appl. 121, 105–122 (1989) · Zbl 0681.15002 · doi:10.1016/0024-3795(89)90695-2
[55]Woerdeman, H.J.: Toeplitz minimal rank completions. Linear Algebra Appl. 202, 267–278 (1994) · Zbl 0802.15001 · doi:10.1016/0024-3795(94)90193-7
[56]Woerdeman, H.J.: Minimal rank completions of partial banded matrices. Linear Multilinear Algebra 36, 59–68 (1993) · Zbl 0789.15001 · doi:10.1080/03081089308818275
[57]Woerdeman, H.J.: Hermitian and normal completions. Linear Multilinear Algebra 42, 239–280 (1997) · Zbl 0895.15008 · doi:10.1080/03081089708818503
[58]Harvey, N.J.A., Karger, D.R., Yekhanin, S.: The complexity of matrix completion. In: Proceedings of the Seventeenth Annual ACM-SIAM Symposium on Discrete Algorithm, Association for Computing Machinery, pp. 1103–1111. SIAM, New York (2006)
[59]Laurent, M.: Matrix completion problems. In: Floudas, C., Pardalos, P. (eds.) The Encyclopedia of Optimization, vol. III, pp. 221–229. Kluwer Academic, Dordrecht (2001)
[60]Mahajan, M., Sarma, J.: On the complexity of matrix rank and rigidity. In: Lecture Notes in Computer Science, vol. 4649, pp. 269–280. Springer, New York (2007)
[61]Baksalary, J.K., Kala, R.: Symmetrizers of matrices. Linear Algebra Appl. 35, 51–62 (1981) · Zbl 0451.15007 · doi:10.1016/0024-3795(81)90265-2
[62]Venkaiah, V.Ch., Sen, S.K.: Computing a matrix symmetrizer exactly using modified multiple modulus residue arithmetic. J. Comput. Appl. Math. 21, 27–40 (1988) · Zbl 0635.65046 · doi:10.1016/0377-0427(88)90385-8
[63]Khatskevich, V.A., Ostrovskii, M.I., Shulman, V.S.: Quadratic inequalities for Hilbert space operators. Integral. Equ. Oper. Theory 59, 19–34 (2007) · Zbl 1133.47012 · doi:10.1007/s00020-007-1511-3